The birth control pill is universally lauded as empowering for women internationally-giving them the freedom to enjoy sex without getting pregnant till they wish to, if they wish to. Yet it has a myriad of impact on women’s bodies-affecting their mental and physical health. So, can the pill be trusted?

Impact on mental health caused by oral contraceptives.

Saloni Mira Chaudhary is a Counselling Psychologist at Reboot Wellness. She has a Master’s Degree in Counselling Psychology, and is a Certified Cognitive-Hypnotic Coaching Practitioner (by the Institute of Clinical Hypnosis, ICHARS). She is presently furthering her training in Couples Therapy from the Gottman Institute, USA.  

The world’s first birth control pill was approved in 1960, purportedly liberating women from the clutches of long-standing patriarchy, giving them the fundamental right to choose for their bodies, and exercise control over their reproductive decisions. It took some time, however, for the pill to reach India, hitting the market only in the early 1990s, even though we were the first country in the world to launch an official family planning program in 1952. 

Today, over 100 million women worldwide use Oral Contraceptives (OCs) as an effective family planning method, along with women who are prescribed OCs manage PCOS (Polycystic ovary syndrome) symptoms like irregular periods, acne, and hirsutism. The pill does not come without side effects -both physical and psychological. A quick read of the neatly folded leaflet that accompanies a typical box of OCs will tell you the risks; the mental health impact not in so many words, however.

The Family Planning Division of the Ministry of Health and Family Welfare in India published a Reference Manual for Oral Contraceptive Pills in March 2016, detailing the latest information on all oral contraceptive methods including Combined Oral Contraceptives (COCs), Progestin Only Pills (POPs), Centchroman (Ormeloxifene) Pills and Emergency Contraceptive Pills (ECPs). Unsurprisingly, among the side effects listed, the primary focus was only on the physical symptoms like headaches, nausea, breast tenderness, weight change, irregular bleeding, etc., and advice on managing the same. ‘Mood changes” or “changes in sex drive” get a very brief mention towards the end, with advice about referring the client for professional care in case of major mood changes, or major depression. In fact, the only question in the “correcting common misconceptions” section (for combined oral contraceptives, COCs) regarding anything to do with mental and emotional health was: “Will the pill change my mood or sex drive?” followed by the answer- “Although some women often blame the pill for mood swings, depression-like symptoms, and irritability, studies have found no such evidence. The majority of COC users do not report any such change, however, some women report that both mood and sex drive improve.” It is important to note that no research studies are mentioned to support this. There is also no mention of how the many physical side effects of taking the pill which is quite elaborately described, could have a mental health impact on women. 

Reproductive rights for women under section 21 of the Indian Constitution, ensure reproductive choices of women as a part of personal liberty. They have an unequivocal right to choose the method of contraception that they are comfortable with. But the sobering data on the physical side effects of Oral Contraceptives, and the lack thereof on the mental health side effects, sparks an important question- What cost do women pay for such liberation and choice?

Most research to determine the impact of OCs on emotional fluctuations and mood changes has not been able to show a definitive association, particularly because “mood fluctuation” is a subjective phenomenon, and yet a clinically pertinent one. It has received relatively less attention in the world of research, along with a dearth of neuroimaging studies in this area. But enough anecdotal evidence suggests that OCs either taken for birth control, or to manage symptoms of PCOS, do lead to mood changes, irritability, and sometimes depressive symptoms, which are typically reported as the main reason for discontinuing its use.

Recently, a client -a working woman in her 30s- shared how switching to OCs as a method of birth control had hurt her moods. She found herself irritable, angry, and ‘on the edge’ most of the time, which also impacted her decision making at her workplace. Another client, in her late 20’s shared how she began to feel low and sad ‘without any visible reason’, and decided to stop taking OCs because it scared her. In both these cases, their partners thought they were ‘overreacting’, and that ‘mood swings weren’t a big deal.’ 

This is fundamentally problematic, and points towards a bigger concern regarding the perception of women- as a society, we don’t pay much heed when women talk about their personal experiences and lives. There is a credibility deficit when it comes to women- as discussed by philosopher Miranda Fricker at the City University of New York because they have been stereotyped as unreliable and irrational. Unless we have empirical data, we refuse to believe that women are suffering. 

Oftentimes, mood changes are given insignificant importance; however, the individual and personal impact of these sudden mood fluctuations can be quite substantial and deep. Emotions form an important aspect of how we perceive and frame a sociological understanding of ourselves. Sudden mood changes and prolonged low moods can lead to a sense of lack of control over one’s feelings and thoughts and can lead to a negative self-perception and identity. 

There has been some significant research in recent times, signaling towards a correlation between usage of OCs and the development of Depression later. A 2016 Dutch study explored whether the use of hormonal contraception, especially among adolescents, was associated with subsequent use of antidepressants. This was the first longitudinal study to understand a causal relationship between hormonal contraception and mood disorders in women, and was conducted on over 1 million women (aged 15-34), which gives it good credibility. It was found that the use of all types of hormonal contraceptives was positively associated with subsequent use of antidepressants and a diagnosis of depression. 

Another recent study suggests that women, who had first used Oral Contraceptives in adolescence, show an increased prevalence of depression in the long term, which means that adolescence may be a sensitive period to start taking OCs. While being prescribed Oral Contraceptives by my Gynaecologist to manage my PCOS as a 17-year-old, there was no conversation around these potential mood changes, which led me to believe that these were part of my personality, a part of who I was as an adolescent. 

 There’s a need for more open and nuanced conversations about the psychological impact of OCs, no more limiting it to overarching terms like “mood changes” and “depression”. Mood changes affect every woman differently- altering their personal, professional, and social life differently. 

Health professionals must keep in mind the risks and adverse effects when prescribing hormonal contraceptives to women. Adequate psycho-education and/or counseling should be provided pre-emptively to help the patient prepare for such mood fluctuations. It is also important to identify patients who could be vulnerable to emotional health risks, by assessing their history of mental health issues.

 The initial goal of the first family planning program in India was not particularly to empower women to make informed choices so they could choose sex over children, but to reduce the fertility rate of a country that was exploding- the focus was unequivocally on population control. OCs are much more than just a birth control pill now, especially for urban contemporary women. It’s a tool to empower women to choose for themselves, to have control over their bodies, and to enjoy their sexual lives without choosing to have children. Denying women, the right to psycho-education would be collectively denying them their right to make an informed choice about their sexual and reproductive health.

References

 https://nhm.gov.in/images/pdf/programmes/familyplaning/guidelines/Reference_Manual_Oral_Pills.pdf

 https://jamanetwork.com/journals/jamapsychiatry/article-abstract/2552796 (Skovlund C et al.,2016)

https://acamh.onlinelibrary.wiley.com/doi/abs/10.1111/jcpp.13115 (Anderi, C et al., 2019)

Poromaa IS, Segebladh B. Adverse mood symptoms with oral contraceptives. Acta Obstet Gynecol Scand. 2012;91(4):420–7. https://doi.org/10.1111/j.1600-0412.2011.01333.x.

https://www.researchgate.net/publication/271538586_Emotions_and_the_Self_Depression_and_Identity_Change

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on whatsapp
WhatsApp
Share on email
Email

Read More

Pregnancy and Exercise: A doctor’s perspective

Exercising can be a drag when you’re doing it alone, but what about at a time when you’re responsible for two? This article brings you to speed, straight from a doctor, about exercise-how much is too much, what can happen if we ignore it, and how to make it fun!

Read More »

Will I get an STI if I give a blow job?​

Second base, eating cake, going down. Oral sex has so many names, and it’s a part of physical relationships that a lot of people enjoy, but very few people talk about. In this article, Dr. Renuka Dangare discusses risks of STDs with giving and receiving oral sex, and being safe

Read More »